Indiana, 2011

Flooding and Hail in Indiana, July 1, 2011

July 1, 2011 · NWS LOT · 8 events in 2 counties and zones

On the morning of July 1st, a series of thunderstorms moved south off of Lake Michigan dropping heavy rain and large hail across portions of northwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

On the morning of July 1st, a series of thunderstorms moved south off of Lake Michigan dropping heavy rain and large hail across portions of northwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 1, 4:31 AM CST, 34 minutes earlier.

Area forecast discussion, Jul 1, 4:31 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
531 AM CDT FRI JUL 1 2011

.DISCUSSION...
345 AM CDT

THE FORECAST TODAY IS ONE OF THOSE TRICKY FORECASTS WHERE A LOT OF
LITTLE THINGS CAN GO COME INTO PLAY AND MAKE OR BREAK A FEW FORECAST
POINTS. THE TWO MAIN AREAS OF CONCERN ARE THE MORNING THUNDERSTORM
POTENTIAL AND THE SECOND AND MUCH MORE HAZARDOUS AREA IS THE
OPPRESSIVE HEAT POTENTIAL THIS AFTERNOON.

TO BEGIN...THE POTENTIAL OUT OF THE GATE IS WHAT IS A LITTLE
DIFFICULT TO GRASP AS MODEL PERFORMANCE HAS BEEN LESS THAN STELLAR.
ALL OF THE FORECAST MODELS ARE SUGGESTING THAT THE EASTERN HALF OF
THE CWA SHOULD SEE A PRETTY SIGNIFICANT COVERAGE OF THUNDERSTORMS
THIS MORNING...ROLLING THROUGH FROM NORTH TO SOUTH IN SIMILAR
FASHION TO THE CONVECTION THAT MOVED THROUGH LAST NIGHT.
IT IS HARD TO GO AGAINST GUIDANCE BUT AT THIS POINT BUT AM HAVING
SEEING IT HAPPEN FOR ANY LOCATIONS IN ILLINOIS. PRESENTLY...THE
MAIN H50 RIDGE AXIS STRETCHES FROM ROUGHLY NORTHERN MISSOURI
THROUGH THE EXTREME NORTHEASTERN TIP OF MINNESOTA...AND WILL
CONTINUE TO PIVOT TO THE EAST...PUTTING MOST OF NORTHERN ILLINOIS
DIRECTLY UNDER IT WITH HEIGHTS RISING. HAD I BOUGHT OFF ON WHAT
THE MODELS WERE SAYING...WE SHOULD SEE A NICE RIPPLE IN THE FLOW
RIDING ACROSS THE RIDGE ACROSS WISCONSIN AND SOUTHEAST...WITH
CONVECTION ALREADY FIRING AND TRANSITIONING IN OUR GENERAL
DIRECTION. INSTEAD...THERE ARE SOME SHOWERS ACROSS WESTERN
WISCONSIN/SOUTHEASTERN MINNESOTA THAT ARE ALONG THE NOSE OF THE
LLJ AND IN A NICE WARM ADVECTION REGION...BUT THE SHOWERS LOOK
MORE IMPRESSIVE ON RADAR AND REALLY ARENT DOING MUCH IF ANYTHING
AT THE GROUND...AND SHOULD GRADUALLY WEAKEN AS THE LLJ WEAKENS
INTO THE MORNING HOURS. AT THIS POINT WILL GO AGAINST EVERYTHING
AND ONLY HAVE A MINIMAL CHANCE FOR THE OFF CHANCE OF SOMETHING
THIS MORNING...THOUGH THE BEST INKLING IS THAT ILLINOIS COUNTIES
WILL BE COMPLETELY DRY. BY THE AFTERNOON...CHANCES WILL SHIFT EAST
OF THE AREA AND THE MAIN H85 THERMAL RIDGE WILL SLIDE CLOSER TO
OUR NORTHWESTERN COUNTIES. STILL EXPECT THE BRUNT SHOWER OF THE
ACTIVITY TO STAY JUST EAST OF THE CHICAGO METRO. THE PRESENT
ACTIVITY ACROSS THE LAKE AND NORTHWESTERN INDIANA TO CONTINUE ITS
SOUTHERLY AND OVERALL EASTERLY MOVEMENT. IT DOES ALSO LOOK LIKE
THE 06Z GUIDANCE IS COMING INTO AGREEMENT WITH THIS THINKING AND
THE LATEST /06Z/ NAM HAS BACKED OFF CONSIDERABLY...SHIFTING THE
FOCUS EAST.

THIS AFTERNOON...NOT THOROUGHLY CONVINCED WE WILL SEE THE MID
TO UPPER 90S FOR THE HIGHS TODAY...THOUGH AM FULLY CONFIDENT THAT
ANY/ALL RECORDS WILL REMAIN INTACT. SPC SREF PLUMES HAVE BEEN SLOWLY
TRENDING UPWARDS...BUT STILL CONSIDERABLY WELL BELOW THE RUNNING
FORECAST HIGHS. THERE ARE A FEW MEMBERS THAT ARE SUGGESTING MID
90S...BUT ALMOST WONDER IF WE WILL SEE HIGHS IN THE 91 TO 94 DEGREE
RANGE ACROSS THE CHICAGO METRO...AND DID HEDGE IN THAT DIRECTION
SLIGHTLY. MORNING DEWPOINTS ACROSS CHICAGOLAND ARE ALREADY IN THE
MIDDLE 60S...WITH THE GAMUT OF 70S ACROSS IOWA. THAT AIRMASS WILL
STEADILY SHIFT ACROSS THE REGION...AND DESPITE THE TRENDING BACK
OF TEMPS...DID NUDGE THE DEWPOINTS UP REGION WIDE INTO THE
AFTERNOON. WE MAY SEE SOME DRYING IN THE AFTERNOON...BUT STILL
THINK THAT WITH THE LOWER TO MID 90S...COUPLED WITH LOWER TO
MIDDLE 70 DEWPOINTS /OR POTENTIALLY HIGHER/ WILL YIELD APPARENT
TEMPS THAT FLIRT WITH OR CROSS ADVISORY CRITERIA. OVERNIGHT WILL
STILL BE CONSIDERABLY WARM...ESPECIALLY ACROSS THE URBAN HEAT
ISLAND OF CHICAGO. NOT CONCERNED ABOUT ANY NEED TO UPGRADE TO AN
EXCESSIVE HEAT WARNING DUE TO THE DURATION OF THE EXCESSIVE HEAT.

THERE WILL BE RESPITE FOR THE HEAT COMING LATER THIS WEEKEND AS A
WEAK COLD FRONT IS PROGGED TO SLIDE THROUGH SATURDAY EVENING. DOES
NOT LOOK THE FRONTAL PASSAGE WILL BE ACCOMPANIED BY ANY WIDESPREAD
THUNDERSTORM ACTIVITY...SO HAVE MAINTAINED JUST A LOW CHANCE POP.
STILL EXPECT SUMMER-LIKE HIGHS IN THE 80S THROUGH THE WEEK...BUT
THE LOWER DEWPOINT AIRMASS WILL MAKE IT MUCH MORE COMFORTABLE.
FLOW ALOFT WILL THEN FLATTEN SOME AND BECOME SOMEWHAT ZONAL...AND
LONG RANGE GUIDANCE SENDS RIPPLES THROUGH THE FLOW LATER INTO THE
WEEK. WILL INTRODUCE SOME SLIGHT CHANCE WORDING MIDWEEK AND
ON...THOUGH IT IS DIFFICULT THIS FAR TO HAVE HIGH CONFIDENCE IN
ANY OF THE TIMING.

SHEA

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 10Z...

* TSRA CHANCES THIS MORNING.

LENNING

//DISCUSSION...UPDATED 10Z...

THUNDERSTORM ACTIVITY SO FAR HAS BEEN EVOLVING SOMEWHAT AS
ANTICIPATED. NO NEW DEVELOPMENT WAS EXPECTED OVERNIGHT NEAR THE
TERMINALS...BUT BY MORNING MULTIPLE FORECAST MODELS WERE SHOWING A
NEW BAND OF TSRA MOVING THROUGH THE AREA DURING THE BUSY 12Z TO
15Z PERIOD. THESE STORMS HAVE IN FACT DEVELOPED...BUT THE
STRONGEST ONES HAVE BEEN FOLLOWING THE TREND SUGGESTED BY THE
MODELS OF STAYING JUST EAST OF THE AREA. THUS THEY STILL ARE NOT
DEPICTED IN THE TAFS. HOWEVER...ANOTHER BAND OF SHOWERS AND
ISOLATED TSRA HAS APPEARED ACROSS WISCONSIN AND IS MOVING SLOWLY
SOUTH. IF THIS HOLDS TOGETHER THEY MIGHT REACH THE CHICAGO
TERMINALS IN THE 14Z TO 17Z TIMEFRAME...A BIT LATER THAN
PREVIOUSLY THOUGHT.

LENNING

//ORD AND MDW CONFIDENCE...UPDATED 10Z...

* LOW TO MEDIUM CONFIDENCE ON TSRA COVERAGE THIS MORNING.

LENNING

//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...

SATURDAY...CHANCE OF TSRA. AFTERNOON COLD FRONT/WIND SHIFT.
SUNDAY...VFR.
MONDAY...VFR.
TUESDAY...CHANCE OF TSRA.
WEDNESDAY...CHANCE OF TSRA. CMS

&&

.MARINE...
304 AM CDT

SURFACE RIDGE OF HIGH PRESSURE CONTINUES TO WEAKEN AND DRIFT EAST
OVER THE MIDDLE ATLANTIC REGION...ALLOWING A FRONTAL BOUNDARY TO
LIFT NORTHEAST ACROSS THE WESTERN LAKES. BEHIND THIS FRONTAL
BOUNDARY WAS AN ELEVATED RIDGE OF HIGH PRESSURE...WHICH WILL ALLOW
FLOW TO BE SOUTHERLY AND POSSIBLY APPROACH SMALL CRAFT CONDITIONS.
CONFIDENCE IN WIND GUSTS EXCEEDING 24KT IS VERY LOW AT THIS TIME. SO
WILL CONTINUE WITH NO MARINE HEADLINES. THEN AN AREA OF LOW PRESSURE
PUSHES EAST INTO ONTARIO EARLY SATURDAY WITH A TRAILING COLD FRONT.
THIS COLD FRONT IS POISED TO SLIDE EAST ACROSS LAKE MICHIGAN
SATURDAY MORNING. THEN A BROAD RIDGE OF HIGH PRESSURE WILL BUILD
INTO THE CENTRAL PLAINS SATURDAY AND SUNDAY AND PROVIDING A BRIEF
PERIOD OF WEST TO NORTHWEST WINDS.

BEACHLER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032...NOON FRIDAY TO MIDNIGHT SATURDAY.

IN...HEAT ADVISORY...INZ001...NOON FRIDAY TO MIDNIGHT SATURDAY.

LM...NONE.
&&
Hazardous weather outlook, Jul 1, 3:40 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
440 AM CDT FRI JUL 1 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
020945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
440 AM CDT FRI JUL 1 2011 /540 AM EDT FRI JUL 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR SCATTERED THUNDERSTORM ACTIVITY TO CONTINUE THIS
MORNING. THE STORMS SHOULD DIMINISH BY THE EARLY AFTERNOON. THE THREAT FOR
SEVERE THUNDERSTORMS WILL BE LOW.

HIGH TEMPERATURES ARE EXPECTED TO REACH INTO THE MIDDLE 90S TODAY.
IN COMBINATION WITH DEW POINTS IN THE LOWER 70S...HEAT INDEX
VALUES AROUND 105 ARE EXPECTED BY THE AFTERNOON...MAINLY NORTH AND
WEST OF A LINE FROM PONTIAC TO CHICAGO WITH VALUES AROUND 100
ELSEWHERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL BRING ADDITIONAL CHANCES FOR THUNDERSTORMS LATE
TONIGHT FOR AREAS ACROSS NORTHWESTERN ILLINOIS. THERE WILL THEN BE
PERIODIC CHANCES FOR ADDITIONAL THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA FROM SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-020945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
440 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SATURDAY...AND
AGAIN SUNDAY NIGHT THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-020945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
440 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING. GUSTY SOUTHWEST
WINDS MAY APPROACH SMALL CRAFT LEVELS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SATURDAY...AND
AGAIN SUNDAY NIGHT THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

SHEA

In the hours before

Special weather statement, Jul 1, 2:11 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
311 AM CDT FRI JUL 1 2011

INZ001-002-010830-
LAKE IN-PORTER IN-
311 AM CDT FRI JUL 1 2011

...SPECIAL WEATHER STATEMENT...

AT 306 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 3 MILES NORTHWEST OF LAKE STATION...MOVING SOUTH AT
30 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HOBART...             NEW CHICAGO...        LAKE STATION...
  GARY...               PORTAGE...            OGDEN DUNES...
  WHEELER...            MERRILLVILLE...       CROWN POINT...
  LAKES OF THE FOUR SEASONS...                BOONE GROVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL
CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...VIADUCTS...
UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4131 8737 4163 8742 4163 8734 4163 8733
      4163 8722 4163 8721 4163 8718 4135 8707

BEACHLER
Special weather statement, Jul 1, 2:31 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
331 AM CDT FRI JUL 1 2011

ILZ022-023-033-INZ001-002-010-011-010915-
IROQUOIS IL-JASPER IN-KANKAKEE IL-LAKE IN-NEWTON IN-PORTER IN-WILL
IL-
331 AM CDT FRI JUL 1 2011

...SPECIAL WEATHER STATEMENT...

AT 329 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR LAKE DALECARLIA...MOVING SOUTH AT 35 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  LAKE DALECARLIA...    CEDAR LAKE...         CROWN POINT...
  HEBRON...             LAKES OF THE FOUR SEASONS...
  LOWELL...             FOREST CITY...        DE MOTTE...
  THAYER...             SUMAVA RESORTS...     LAKE VILLAGE...
  ROSELAWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4078 8728 4084 8791 4144 8748 4140 8713

BEACHLER

The radar

The Chicago radar (KLOT), 71 km away, was scanning. The volume nearest the first event began at 11:07 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flood, 1 lightning. Local standard time, as filed.

Hail, Lake

When
July 1, 5:05 AM CST to 5:07 AM CST
Where
Lake County, 5 mi E of Crown Pt
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
41.420, -87.273

Hail, Lake

When
July 1, 5:05 AM CST to 5:07 AM CST
Where
Lake County, 4.5 mi E of Merrillville
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
41.480, -87.243

Hail, Porter

When
July 1, 5:10 AM CST to 5:12 AM CST
Where
Porter County, 1.83 mi WSW of Beatrice
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.411, -87.213

Hail, Porter

When
July 1, 7:25 AM CST to 7:27 AM CST
Where
Porter County, Beverly Shrs
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.680, -87.000

Flood, Porter

When
July 1, 9:30 AM CST to 12:00 PM CST
Where
Porter County, 2.3 mi W of Burlington Beach to 1.69 mi SW of Valparaiso
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.503, -87.094

Water 3 to 4 inches deep was reported along US 30 in Valparaiso. Water from a flooded parking lot spilled into a floral shop. Several streets were flooded. The Porter County Municipal Airport southeast of Valparaiso measured a storm total of 3.97 inches of rain, with 2.27 inches of that total falling in one hour between 853am CST to 953am CST.

Lightning, Porter

When
July 1, 9:30 AM CST
Where
Porter County, Valparaiso
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.470, -87.050

An employee at a drugstore was using the telephone when lightning struck nearby. The employee reported feeling a jolt and was taken to the hospital as a precaution. A dispatcher at the 911 center also reported a jolt after lightning struck the center. Sparks were reportedly seen inside the center just after the lightning strike.

Flood, Lake

When
July 1, 10:00 AM CST to 1:00 PM CST
Where
Lake County, 0.35 mi WSW of Crown Pt Arpt to 2.26 mi SSW of Crown Pt
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.429, -87.387

Heavy rain fell across parts of northern Lake County during the morning of July 1st. Street flooding was reported in parts of Crown Point. A car had to be towed out of water 1 to 2 feet deep at Greenwood Avenue and Lake Street.

Flood, Porter

When
July 1, 11:30 AM CST to 1:30 PM CST
Where
Porter County, 0.8 mi NNW of Tremont to 0.68 mi NW of Tremont
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
41.660, -87.058

Indiana Dunes State Park campsites were flooded with two to three inches of standing water. Roads were covered with three to four inches of water. Park officials measured a storm total of 4.0 inches of rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329608, 329609, 329612, 331145, 329619, 343483, 343486, 331148.